Texas, 2017

Wildfire in Texas, February 27, 2017

February 27, 2017 · NWS AMA · 1 event in 1 county or zone

The 2357 Wildfire began about seven miles south of Hartley Texas in Hartley county around 1452CST. The wildfire started just west of Farm to Market Road 2357 and north of County Road T and consumed approximately four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 2357 Wildfire began about seven miles south of Hartley Texas in Hartley county around 1452CST. The wildfire started just west of Farm to Market Road 2357 and north of County Road T and consumed approximately four hundred acres. The wildfire was caused by downed power lines as it was reported that a power pool had broken and started the wildfire. The wildfire jumped the road and continued to burn. There were no homes or other structures threatened or destroyed by the wildfire and there also no reports of any injuries or fatalities. The wildfire was contained around 1900CST. There were a total of three fire departments and other fire agencies that responded to the wildfire including Hartley Fire, Dalhart Fire and Channing Fire. The Dalhart Fire Department sent two grass trucks and also one tanker and the Channing Fire Department sent one grass truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 2:18 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 27, 2:18 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
218 PM CST Mon Feb 27 2017

.DISCUSSION...
Upper level trough stretches from Idaho into Southern California
this afternoon. This trough is expected to swing east overnight
tonight and will be emerging onto the high plains by late Tuesday
afternoon. As height falls spread across the rockies, a lee-side
surface low will intensify over southeast Colorado tonight and
then this surface low will track east very near the Kansas and
Oklahoma state lines. This intense low coupled with the strong
winds aloft associated with the upper trough should bring strong
winds especially to the western and southern Texas Panhandle where
a High Wind Watch has been issued. Southwest winds of 30 to 40
mph with gusts to around 60 mph will be possible within the watch
area. Elsewhere, winds will be up in the 25 to 35 mph range with
higher gusts. The winds will slowly come down during the evening
hours. However, winds may stay up in the 20 to 30 mph range behind
a cold front that will sweep south behind the upper trough. A few
rain showers would not be out of the question, mainly across the
Oklahoma Panhandle in association with the cold front. Any showers
are expected to remain light at this time.

The upper level trough will exit the region by Wednesday and the
winds are expected to decrease.  The flow aloft will remain
generally zonal through the rest of the forecast with any cold
winter-like temperatures remaining well to our north.

&&

.FIRE WEATHER...
A Red Flag Warning has been issued for Tuesday. 20 foot winds will
be well above 20 mph and relative humidity values will fall to
around 15 percent or less, especially across the southeast half of
the Texas Panhandle. Elevated fire weather conditions may return
to parts of the panhandles Friday and Saturday as winds start to
increase again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                47  72  30  53  29 /   0   5  10   0   0
Beaver OK                  48  73  30  56  26 /   0  20  20   0   0
Boise City OK              42  64  24  51  25 /   0  20  20   0   0
Borger TX                  49  73  32  54  31 /   0  10   5   0   0
Boys Ranch TX              47  71  29  54  28 /   0  10  10   0   0
Canyon TX                  46  73  29  53  28 /   0   5  10   0   0
Clarendon TX               49  77  34  56  31 /   0   5   5   0   0
Dalhart TX                 43  68  25  51  25 /   0  10   5   0   0
Guymon OK                  45  70  28  52  27 /   0  20  20   0   0
Hereford TX                45  71  28  53  27 /   0   5  10   0   0
Lipscomb TX                47  77  32  53  28 /   0  10   5   0   0
Pampa TX                   48  71  30  50  29 /   0   5  10   0   0
Shamrock TX                48  78  36  57  31 /   0   0   5   0   0
Wellington TX              48  80  38  60  32 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 7 PM CST Tuesday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Moore...Oldham...
     Potter...Randall...Sherman.

     High Wind Watch from Tuesday morning through Tuesday evening for
     the following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hartley...Moore...
     Oldham...Potter...Randall...Wheeler.

OK...Red Flag Warning from 11 AM to 7 PM CST Tuesday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

16/15
Hazardous weather outlook, Feb 27, 5:17 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
517 AM CST Mon Feb 27 2017

OKZ001>003-TXZ001>020-272330-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
517 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather is expected across the western Texas and
Oklahoma Panhandles this afternoon with elevated conditions
expected across the eastern Panhandles. A Red Flag Warning has
been issued for the western Texas and Oklahoma Panhandles for SW
winds at 15 to 30 mph with min RH values around 10 to 15 percent.
A Fire Danger Statement has been issued for the eastern Texas and
Oklahoma Panhandles for SW winds at 10 to 25 mph with min RH
values around 15 to 20 percent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions will be possible
during the afternoons Tuesday, Wednesday, Friday, and Saturday
for portions of the Panhandles. A Fire Weather Watch is in effect
for the entire forecast area on Tuesday.

A High Wind Watch is in effect Tuesday afternoon across the
southern portions of the Texas Panhandle as winds are expected to
be southwest at 35 to 45 mph with gusts over 60 mph possible.
Some areas in the central Texas Panhandle may meet Wind Advisory
Criteria.

Patchy blowing dust is expected Tuesday afternoon across the
southwestern and south central Texas Panhandle which may reduce
visibilities at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions on Monday, Tuesday,
Wednesday, Friday, and Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
February 27, 2:52 PM CST to 7:00 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687251.